Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Las Vegas, NV

February 7, 2009San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Feb 7, 2009, 10:10 PM PST for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2009, 10:10 PM PST (06:10 UTC)
Expired
Feb 8, 2009, 12:15 AM PST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 080610
FFWVEF
CAC071-080815-
/O.NEW.KVEF.FF.W.0003.090208T0610Z-090208T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 PM PST SAT FEB 7 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 1215 AM PST.

* AT 958 PM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
  HIGHWAY 62 WAS CLOSED DUE TO FLOODING IN THE AREA OF RICE. RADAR 
  INDICATED RAIN CONTINUING TO MOVE OVER THIS AREA...WHICH WILL 
  CAUSE THE FLOODING TO CONTINUE.

* THE FLASH FLOODING WILL AFFECT HIGHWAY 62 BETWEEN HIGHWAY 177 AND 
  HIGHWAY 95.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3415 11524 3414 11478 3408 11480 3408 11526

$$

MORGAN
2 follow-up statements
467 
WGUS75 KVEF 080713
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1113 PM PST SAT FEB 7 2009

CAC071-080815-
/O.CON.KVEF.FF.W.0003.000000T0000Z-090208T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1113 PM PST SAT FEB 7 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PST FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 1103 PM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
HIGHWAY 62 REMAINED FLOODED IN THE VICINITY OF RICE...BETWEEN 
HIGHWAY 177 AND HIGHWAY 95. RADAR INDICATED RAIN CONTINUING OVER 
THIS AREA...BUT DECREASING IN INTENSITY.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3415 11524 3414 11478 3408 11480 3408 11526

$$

MORGAN
076 
WGUS75 KVEF 080815
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1215 AM PST SUN FEB 8 2009

CAC071-080824-
/O.EXP.KVEF.FF.W.0003.000000T0000Z-090208T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1215 AM PST SUN FEB 8 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM PST/115 AM MST/ FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

DOPPLER RADAR HAS INDICATED THAT HEAVY RAIN ACROSS THE AREA HAS 
ENDED. RUNOFF FROM EARLIER RAINFALL MAY STILL AFFECT PORTIONS OF 
HIGHWAY 62 BETWEEN HIGHWAY 177 AND HIGHWAY 95...HOWEVER THE THREAT 
OF ADDITIONAL FLASH FLOODING AS ENDED. 

LAT...LON 3415 11524 3414 11478 3408 11480 3408 11526

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 9:59 PM PST, 11 minutes earlier.

Area forecast discussion, Feb 7, 9:59 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 PM PST SAT FEB 7 2009

.SYNOPSIS...A STRONG PACIFIC STORM WILL CONTINUE TO MOVE ACROSS THE
AREA TONIGHT RESULTING IN WIDESPREAD PRECIPITATION WITH HEAVY
SNOWFALL ACROSS THE MOUNTAINS. UNSETTLED WEATHER IS THEN EXPECTED TO
CONTINUE INTO NEXT WEEK AS A COLDER STORM MOVES ACROSS THE REGION
MONDAY AND POSSIBLY ANOTHER ONE DURING THE MIDDLE OF THE WEEK.
&&

.UPDATE...REPORTS FROM NV ZONES 14 AND 15 INDICATE MOSTLY RAIN THIS
EVENING. THE COLD CORE OF THE STORM IS DIGGING FARTHER SOUTH THAN
PREDICTED...WHICH WILL KEEP SNOW LEVELS A BIT HIGHER IN THOSE ZONES.
REPLACED THE WINTER STORM WARNING WITH A WINTER WEATHER ADVISORY AND
EXTENDED THE VALID TIME UNTIL 10 AM AS MODELS AGREE ON PRECIP
BANDING MAINLY OVER ZONE 14 BETWEEN 12Z AND 18Z. ALL OTHER ZONES
UNCHANGED AT THIS TIME.
&&

.PREV DISCUSSION...
350 PM PST SAT FEB 7 2009

.SHORT TERM...UPPER LOW CENTERED ALONG THE FAR SOUTHERN CALIFORNIA
COAST THIS AFTERNOON HAS BEEN PRODUCING MODERATE TO HEAVY RAIN
ACROSS MUCH OF THE FORECAST AREA WITH FLOODING REPORTED IN DEATH
VALLEY AND MINOR URBAN FLOODING IN AND AROUND LAS VEGAS. THIS LOW
WILL SHIFT SLOWLY EASTWARD TONIGHT PRODUCING MORE RAIN AND MOUNTAIN
SNOW. KEPT CURRENT WINTER STORM WARNINGS AND ADVISORIES GOING
THROUGH THE NIGHT. THE LOW WILL WEAKEN INTO AN OPEN WAVE SUNDAY WITH
SCATTERED SHOWERS DECREASING FROM WEST TO EAST. THE NEXT TROUGH IS
STILL SCHEDULED TO MOVE IN RIGHT BEHIND THE FIRST SYSTEM WITH
SCATTERED TO NUMEROUS SHOWERS SPREADING INTO MAINLY THE NORTHERN TWO
THIRDS OF THE FORECAST AREA SUNDAY NIGHT AND PERSISTING CWA WIDE ON
MONDAY. SNOW LEVELS WILL BE LOWER WITH THIS SECOND SYSTEM AND LATER
SHIFTS MAY HAVE TO CONSIDER SNOW ADVISORIES IN SOME ZONES. WINDS
WILL ALSO PICK UP MONDAY AFTERNOON ACROSS THE MOJAVE DESERT WITH THE
BARSTOW-DAGGETT AND KINGMAN AREAS POSSIBLY SEEING WIND SPEEDS CLOSE
TO ADVISORY CRITERIA. DRIER NORTHWEST FLOW WILL WORK INTO THE AREA
MONDAY NIGHT AS THE TROUGH MOVES INTO EASTERN UTAH. TEMPERATURES
WILL REMAIN WELL BELOW NORMAL SUNDAY AND MONDAY.

.LONG TERM...VERY LITTLE CHANGE TO THE EXTENDED FORECAST WAS NEEDED
TODAY...WITH MODELS SHOWING GOOD CONSENSUS AND CONTINUITY WITH
PREVIOUS RUNS. FOR THE PERIOD BEGINNING TUESDAY MORNING...AN ACTIVE
PATTERN WILL REMAIN IN PLACE AS STORM SYSTEMS ARE PROGGED TO IMPACT
THE AREA NEXT THURSDAY AND SATURDAY. TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH THE PERIOD...AND EACH SYSTEM WILL BRING A DECENT
CHANCE OF PRECIPITATION TO ALL AREAS. BOTH SHOW ALMOST IDENTICAL
TRACKS...WHICH DROP SOUTH OUT OF THE PAC NW AND DOWN ALONG THE
CALIFORNIA COAST BEFORE SLIDING EAST JUST SOUTH OF OUR AREA. NEITHER
SYSTEM APPEARS TO HAVE A SUBSTANTIAL MOISTURE TAP...SO PRECIP
AMOUNTS APPEAR THAT THEY WILL BE ON THE LIGHT SIDE...BUT WILL NEED
TO MONITOR FUTURE MODEL RUNS...FOR ANY CHANGE IN TRAJECTORY THAT
WOULD RESULT IN ADDITIONAL MOISTURE FEEDS FOR EITHER OF THE STORM
SYSTEMS.

.AVIATION...FOR MCCARRAN...NOT MUCH CHANGE EXPECTED OVER THE NEXT 12
HOURS AS SHOWERS ARE EXPECTED TO CONTINUE THROUGH MOST OF THE
NIGHT...WHICH WILL KEEP CIGS AOB 3KFT AND REDUCE VISIBILITY TO
BELOW 4 MILES IN HEAVIER SHOWERS. RADAR AND SATELLITE IMAGERY
CURRENTLY SHOW THERE MAY BE A SLIGHT BREAK IN THE WEATHER UNTIL
03Z...THEN CONDITIONS ARE EXPECTED BEGIN TO DETERIORATE AGAIN AS
ANOTHER ROUND OF RAIN SHOWERS MOVES OVER THE AREA FROM THE SOUTH.
CONDITIONS WILL BEGIN TO IMPROVE SUNDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SNOW...RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS...AND
GUSTY SOUTH/SOUTHWEST WINDS ARE LIKELY AREAWIDE OVERNIGHT AND INTO
SUNDAY MORNING AS A POTENT PACIFIC STORM SYSTEM MOVES ACROSS THE
AREA. CONDITIONS WILL NOT BEGIN TO IMPROVE UNTIL SUNDAY
MORNING...IMPROVING SLOWLY FROM WEST TO EAST DURING THE DAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 AM PST SUNDAY FOR NVZ018-019.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR NVZ014-015.
AZ...WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR
     CAZ519-521-522.
&&

MORGAN/HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:54 PM PSTFlash Flood WarningVEFInyo2 hr
Feb 7, 9:44 PM PSTAreal Flood AdvisoryVEFSan Bernardino27 min
Feb 8, 4:16 AM PSTWinter Weather AdvisoryVEFInyo39 hr
Feb 8, 4:33 AM PSTWind AdvisoryVEFSan Bernardino34 hr

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.